Virginia, 2004

High Wind in Virginia, December 23, 2004

December 23, 2004 · NWS LWX · 1 event in 1 county or zone

A strong cold front crossed the region during the afternoon hours of 23 December 2004. Ahead of the cold frontal passage, very strong winds occurred in a few locations, generally along and west of the Blue Ridge Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front crossed the region during the afternoon hours of 23 December 2004. Ahead of the cold frontal passage, very strong winds occurred in a few locations, generally along and west of the Blue Ridge Mountains. A measured peak wind gust reached 55 kt in Luray, VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 23, 3:30 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Dec 23, 3:30 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 AM EDT THU DEC 23 2004

.SHORT TERM...
TODAY AND TONIGHT...

MATURE LOW PRESSURE SYSTEM IN THE TN VALLEY WITH CENTER OF SFC
LOW...LOWEST PRESSURE NEAR 1001 MB...MOVING NORTHWARD INTO EASTERN
KY ATTM. IR SATELLITE IMAGERY SHOWING LARGE CLASSIC COMMA HEAD NORTH
OF THE SFC LOW COVERING THE OH VALLEY AND THE CENTRAL GREAT LAKES
REGION...WHILE MOISTURE STREAMS NORTHWARD IN THE WARM SECTOR EAST OF
THE APPALACHIANS FROM NORTHERN FL INTO SOUTHERN NJ AND FAR
SOUTHEASTERN PA. 00Z RUNS OF THE ETA AND GFS FAIRLY SIMILAR IN THE
TRACK THIS LOW WILL TAKE...AS THE SFC LOW RAPIDLY MOVES
NORTHEASTWARD TODAY AND MOVES INTO SOUTHERN QUEBEC BY 00Z FRIDAY.
GFS HAS THE 06Z SFC LOW CENTRAL PRESSURE WITHIN A MB...WHILE ETA IS
2 TO 4 MB TOO HIGH. WILL LEAN TOWARD THE GFS SOLUTION TODAY THROUGH
TONIGHT. MODELS INDICATING AN AREA OF MODERATE H7 OMEGA CROSSING THE
CWA FROM WEST TO EAST THROUGH 18Z AHEAD OF THE SFC COLD FRONT IN
GOOD AGREEMENT WITH SAT AND RADAR TRENDS EARLY THIS MORNING. LIGHT
TO MODERATE RAIN EXPECTED THROUGH THE EARLY AFTERNOON. WINDS AHEAD
OF THE FRONT WILL INCREASE THIS MORNING...AND BUFKIT MODEL SOUNDINGS
SHOW WINDS ABOVE 2K FEET MEETING ADVISORY CRITERIA. WILL ISSUE A
WIND ADVISORY FOR ELEVATIONS ABOVE 2K FEET WEST OF THE BLUE RIDGE.
FROPA NEAR 16Z IN THE FAR WESTERN CWA AND EXITING THE CWA NEAR 22Z.
RAIN WILL BECOME SHOWERY THIS AFTERNOON BEFORE TAPERING OFF QUICKLY
BEHIND THE FRONT. MODELS SHOWING STRONG SPEED SHEAR DEVELOPING THIS
MORNING AHEAD OF THE FRONT...ESPECIALLY IN THE LOWEST 2 KM...AND
DECENT DIRECTIONAL SHEAR WITH ETA BUFKIT HELICITY VALUES EXCEEDING
700 BETWEEN 16Z AND 18Z. H85 SOUTHERLY JET NEAR TO SLIGHTLY ABOVE 60
KT FROM 09Z THROUGH 20Z TODAY. LOW-LEVEL INVERSION AND NEARLY
SATURATED COLUMN TO H6 THIS MORNING THROUGH MID AFTERNOON PRODUCE
WEAK THERMODYNAMIC PROFILE FOR THUNDERSTORM FORMATION...BUT STRONG
LIFT ALONG THE FRONT WILL PROBABLY BE ENOUGH TO GENERATE A FEW
ISOLATED THUNDERSTORMS. EXPECT THUNDERSTORMS TO BE PRIMARILY
ELEVATED...BUT THERE IS A SLIGHT POTENTIAL FOR STRONG WINDS ALOFT TO
REACH THE SFC AND THIS WILL HAVE TO BE MONITORED LATER THIS MORNING
AND EARLY THIS AFTERNOON. STRONG CAA BEHIND THE COLD FRONT TONIGHT
WILL DROP TEMPERATURES TO NEAR NORMAL IN THE UPPER 20S TO LOWER 30S.
UPSLOPE SNOW SHOWERS WILL OCCUR ALONG THE ALLEGHENY FRONT THROUGH
06Z AND THEN DIMINISH...AS WIND IN THE LOWEST H85 BACK TO THE WEST
AND LOSE FAVORABLE TRAJECTORIES FROM THE GREAT LAKES.

&&

.AVIATION...

CIGS AND VSBYS WILL REMAIN IN THE MVFR CATEGORY THIS MORNING THROUGH
22Z IN LIGHT TO MODERATE RAIN. CLOUD DECKS COULD BRIEFLY FLIRT WITH
1K FOOT CIGS BETWEEN 13Z AND 22Z HOWEVER. WINDS WILL BE THE MAIN
CONCERN TODAY WITH BUFKIT SOUNDINGS INDICATING STRONG SPEED SHEAR
THIS MORNING THROUGH EARLY AFTERNOON WITH SFC WINDS IN THE 15 TO 20
KT RANGE AND 2K FT WINDS FROM 09Z THROUGH 17Z AHEAD OF THE
APPROACHING COLD FRONT. WILL INTRODUCE LOW LEVEL WIND SHEAR TO TAF
SITES BEFORE SCHEDULED 12Z UPDATE. FROPA NEAR 17Z AT MRB AND CHO AND
NEAR 21Z AT IAD/DCA/BWI. NORTHWEST WINDS 10 TO 15 KT WITH GUSTS TO
25 KT THROUGH 12Z FRIDAY.

&&

.LONG TERM...
FRIDAY AND BEYOND...

HOT AND COLD IN THE EXTENDED FORECAST...AT LEAST IN A RELATIVE
SENSE. COLD AIR ALREADY BEGINNING TO MOVE IN ON NW WINDS BY 12Z FRI.
ANY MOUNTAIN SNOW SHOWERS FROM THU NIGHT WILL HAVE ENDED BY MORNING.
HOWEVER THE SECONDARY FRONT MOVES THRU FRI EVE. WITH SHEARED OUT
VORTICITY AND MOST OF THE DEEPER MOISTURE TO THE NORTH OF THE
FORECAST AREA NOT EXPECTING ANYTHING MORE THAN SOME MID CLOUDS WITH
THE FROPA...THEN TURNING BREEZY AND VERY COLD BY CHRISTMAS MORNING
WITH 850MB TEMPS DOWN AROUND MINUS 20C IN FAR WESTERN MD AND AROUND
MINUS 15C OVR WASH AND BALT. POST FRONTAL SCATTERED MOUNTAIN SNOW
SHOWERS ONCE AGAIN OVERNIGHT FRI NIGHT. WITH GOOD CAD AND PRES
GRADIENT...EXPECT WINDS WILL BE A BIT STRONGER THAN MOS INDICATES
FOR A FEW HOURS WITH THE INITIAL FROPA AND SAT MORN...THEN
DIMINISHING BY AFTERNOON. NOT QUITE AS BRUTAL AS THE LAST COLD
BLAST...BUT STILL VERY COLD FOR LATE DEC WITH HIGHS IN THE 20S AND
LOW 30S ACROSS THE AREA.

NOT MUCH EVENTFUL AFTER THAT...JUST GRADUAL MODERATION. THE AXIS OF
THE HIGH STAYS OVER OUR REGION INTO THE MIDDLE OF NEXT WEEK. THAT
SHOULD ALLOW FOR COLD NIGHTS WITH SLOWLY MODERATING HIGH TEMPS AS A
STRONG UPPER RIDGE BUILDS OVERHEAD. AFTERNOON HIGHS WILL BE NEAR
NORMAL BY MONDAY...THEN SHOULD BE ABOVE NORMAL TUE THRU THU. DRY FOR
THE EARLY AND MIDDLE WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...MDZ002>003 WIND ADVISORY FOR ELEVATIONS ABOVE 2000 FEET THROUGH
4 PM EST.
VA....VAZ025>031 WIND ADVISORY FOR ELEVATIONS ABOVE 2000 FEET
THROUGH 4 PM EST.
WV...WVZ021-WVZ048>055 WIND ADVISORY FOR ELEVATIONS ABOVE 2000 FEET
THROUGH 4 PM EST.
MARINE...SMALL CRAFT ADVISORY MARYLAND CHESAPEAKE BAY AND TIDAL
POTOMAC.

&&

SMITH/STRONG
Hazardous weather outlook, Dec 23, 4:37 AM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 AM EST THU DEC 23 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-241100-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
437 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE OF A COLD
FRONT TODAY. STRONG WINDS OF 30 TO 50 MPH EXPECTED TODAY ON THE
HIGHER RIDGES ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...
MOUNTAIN SNOW SHOWERS ARE POSSIBLE TONIGHT AS WELL AS FRIDAY
EVENING. VERY COLD WEATHER IS EXPECTED FOR CHRISTMAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH/STRONG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Page

When
December 23, 7:58 AM EST to 12:00 PM EST
Where
Page forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431324.